November 9, 1963

Pancytopenia Associated with Tolbutamide Therapy

Author Affiliations

Elmhurst, NY

Director of Laboratories (Dr. Chapman) and Resident in Hematology (Dr. Cheung), Department of Laboratories, City Hospital at Elmhurst.

JAMA. 1963;186(6):595-596. doi:10.1001/jama.1963.63710060041021

ASSOCIATIONS of blood dyscrasia and exposure to a specific chemical may be fortuitous or may have a cause-event relationship. A sufficient number of well documented experiences must be collected before a reasonable decision can be made.

There are two reports of association of blood dyscrasia and long-term tolbutamide medication in diabetics. Jost1 reported pancytopenia in one patient, and Brod2 described an acute myeloblastic leukemia in another. A blood count had not been performed on either patient before the onset of the blood disease.

We recently have observed a diabetic patient who developed a pancytopenia while on tolbutamide therapy. Inasmuch as this patient had a normal blood count approximately 16 months before the first possible symptom of the blood disease, we can limit the time of inception of the blood dyscrasia to when the patient was on tolbutamide therapy. Because of the fortunate happenstance of this blood count, and

First Page Preview View Large
First page PDF preview
First page PDF preview